Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 41, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 8, 2019, 3:13 PM CDT for 5 counties in Minnesota. It was in force for 62 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2019, 3:13 PM CDT (20:13 UTC)
- Expired
- Jun 8, 2019, 4:15 PM CDT
- In force
- 62 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Becker County, MN, Clay County, MN, Mahnomen County, MN, Norman County, MN, Polk County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 99 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 3:15 PM CDT | TSTM WND DMG | 8 S Felton, MN | TREE UPROOTED. |
| Jun 8, 3:15 PM CDT | TSTM WND DMG | 9 S Felton, MN | TREE UPROOTED. |
| Jun 8, 3:20 PM CDT | TSTM WND DMG | 9 S Felton, MN | TREE UPROOTED. |
| Jun 8, 3:40 PM CDT | TSTM WND DMG | 2 S Mahnomen, MN | A GUSTNADO DEVELOPED ON TWO CONVERGENT THUNDERSTORM OUTFLOW BOUNDARIES AND SLOWLY MOVED ACROSS A FIELD. A PERSISTENT ROTATING DUST PLUME WAS EVIDENT ON VIDEO. |
| Jun 8, 3:40 PM CDT | TSTM WND DMG | 2 S Mahnomen, MN | A GUSTNADO DEVELOPED ON TWO CONVERGENT THUNDERSTORM OUTFLOW BOUNDARIES AND SLOWLY MOVED ACROSS A FIELD. A PERSISTENT ROTATING DUST PLUME WAS EVIDENT ON VIDEO POSTED VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 1:24 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.2 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 149 J/kg
- Mixed-layer CIN
- -327 J/kg
- Mixed-layer LCL
- 1691 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 238 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
009
WUUS53 KFGF 082013
SVRFGF
MNC005-027-087-107-119-082115-
/O.NEW.KFGF.SV.W.0041.190608T2013Z-190608T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
313 PM CDT Sat Jun 8 2019
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Clay County in northwestern Minnesota...
Norman County in northwestern Minnesota...
South central Polk County in northwestern Minnesota...
Western Mahnomen County in northwestern Minnesota...
Western Becker County in northwestern Minnesota...
* Until 415 PM CDT.
* At 312 PM CDT, severe thunderstorms were located along a line
extending from Lockhart to near Felton to near Baker, moving
north northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Barnesville, Hawley, Ada, Glyndon, Mahnomen, Fertile and Twin
Valley.
This includes Interstate 94 in Minnesota between mile markers 8 and
27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for damaging winds. People outside should move
immediately to shelter inside a strong building. Stay away from
windows.
&&
LAT...LON 4700 9659 4744 9662 4766 9599 4728 9585
4672 9615 4672 9617 4667 9617 4663 9619
4663 9665
TIME...MOT...LOC 2012Z 240DEG 27KT 4746 9654 4705 9649 4664 9657
HAIL...1.00IN
WIND...60MPH
$$
CJ1 follow-up statement
481
WWUS53 KFGF 082037
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
337 PM CDT Sat Jun 8 2019
MNC005-027-087-107-119-082115-
/O.CON.KFGF.SV.W.0041.000000T0000Z-190608T2115Z/
Clay MN-Norman MN-Polk MN-Mahnomen MN-Becker MN-
337 PM CDT Sat Jun 8 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR EASTERN CLAY...EASTERN NORMAN...SOUTH CENTRAL POLK...WESTERN
MAHNOMEN AND WESTERN BECKER COUNTIES...
At 336 PM CDT, severe thunderstorms were located along a line
extending from Fertile to near Syre to near Barnesville, moving
northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Barnesville, Hawley, Ada, Mahnomen, Fertile, Twin Valley and Lake
Park.
This includes Interstate 94 in Minnesota between mile markers 15 and
27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
LAT...LON 4716 9652 4747 9652 4766 9599 4728 9585
4672 9615 4672 9617 4667 9617 4663 9619
4663 9653
TIME...MOT...LOC 2036Z 240DEG 27KT 4754 9633 4713 9628 4672 9636
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:40 PM CDT, 33 minutes earlier.
Area forecast discussion, Jun 8, 2:40 PM CDT, 33 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 240 PM CDT Sat Jun 8 2019 .SHORT TERM...(This evening through Sunday) Issued at 228 PM CDT Sat Jun 8 2019 Thunderstorms firing ahead of and along a cold front moving across eastern North Dakota and northwest Minnesota this afternoon. MU CAPE of 2000 to 3000 J/kg combined with shear of 20 to 45 knots will support severe storms this afternoon and evening. So far this afternoon the main threats have been heavy rain and high winds of up to 75 mph. There is also potential for some small to medium sized hail this afternoon and evening. Some more discrete multicellular storms remain possible this afternoon, but the overall trend is moving towards more of a linear convective mode. Storms expected to continue firing along the cold front as it moves farther into Minnesota tonight. Thunderstorms will continue into the overnight, but severe threat should lessen to diminish around sunset. Thunderstorms will continue overnight into Sunday morning, mainly across Minnesota. Some of these storms may still be strong, but severe will be less likely. After the cold front and thunderstorms pass Sunday will be quieter and cooler day with high temperatures in the upper 60s to around 70. .LONG TERM...(Sunday night through Saturday) Issued at 228 PM CDT Sat Jun 8 2019 Monday through Wednesday...Northwesterly flow behind this weekend's system and high pressure will start out the work week cooler than average and dry. A clipper system moving down into SD late Monday night and into Tuesday will bring the return of some thunderstorm chances. At this point shear does not look too impressive for severe potential but a lot could change in the next few days. A cold front moving through and high pressure building in for Wednesday will bring a drying trend, but highs look to stay below 70 with a pretty cold air mass moving into the region. Thursday through Saturday...12Z operational GFS run has an upper low dropping out of Canada, bringing some more precip and unseasonably cool temps. The ECMWF is warmer with more of an open wave, and the R- climate percentiles does not show anything indicating that much of a cold trend. With not a lot of certainty will continue with the blended solution, with some chance POPs towards the end of the week and temps near or slightly above seasonal averages. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1249 PM CDT Sat Jun 8 2019 Scattered showers with isolated thunderstorms early this evening with thunderstorms becoming more widespread later this afternoon into this evening. These showers and thunderstorms are firing along a cold front moving across eastern North Dakota and northwest Minnesota. This front will lead to a shift in winds from the south to the northwest. Gusty winds around 20 to 25 knots this evening possible with isolated higher gusts possible in thunderstorms. Ceilings and visibility will remain VFR with some occasional reductions to MVFR or even IFR in thunderstorms today. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...NC LONG TERM...JR AVIATION...NC
Hazardous weather outlook, Jun 8, 3:13 AM CDT, 12 hours before
Hazardous Weather Outlook National Weather Service Grand Forks ND 313 AM CDT Sat Jun 8 2019 NDZ006-007-014-015-024-090815- Towner-Cavalier-Benson-Ramsey-Eddy- 313 AM CDT Sat Jun 8 2019 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Today and Tonight Isolated thunderstorms this afternoon could become strong, especially east of the Devils Lake Basin. Damaging wind gusts and hail up to one inch in diameter will be the primary threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday Another round of thunderstorms is possible Tuesday into Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation not likely. MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-038-039- 049-052>054-090815- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Pembina- Eastern Walsh County-Nelson-Grand Forks-Griggs-Steele-Traill- Barnes-Cass-Ransom-Sargent-Richland-Western Walsh County- 313 AM CDT Sat Jun 8 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered strong to severe thunderstorms are expected this afternoon with risks to include damaging wind gusts and up to ping pong ball sized hail. A tornado or two cannot be ruled out. Peak risk will occur between 2pm and 6pm. .DAYS TWO THROUGH SEVEN...Sunday through Friday Another round of thunderstorms is possible Tuesday into Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Jun 8, 9:28 AM CDT, 5 hours 45 minutes before
Special Weather Statement National Weather Service Grand Forks ND 928 AM CDT Sat Jun 8 2019 MNZ001>009-013>017-022>024-027>032-040-090000- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, Detroit Lakes, Wolf Lake, Breckenridge, Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, Menahga, Elbow Lake, Hoffman, Ashby, Herman, and Barrett 928 AM CDT Sat Jun 8 2019 ...WINDY CONDITIONS BRINGING NEAR CRITICAL FIRE CONDITIONS FOR A TIME TODAY... An approaching cold front will bring increasing shower and thunderstorms chances late this afternoon and evening. However, before that front comes through, northwestern and west central Minnesota will see another day of hot and windy conditions. Afternoon temperatures will climb into the upper 80s and relative humidity values will fall into the 30 to 40 percent range. South winds will be strong at 20 to 30 mph with gusts up to 35 mph. The combination of winds and dry conditions will bring a period of time before storms arrive with near critical fire conditions where fires could rapidly grow out of control. The near critical fire weather conditions should ease during the late afternoon and evening as the rain moves into the area. jr
Local storm report, Jun 8, 11:57 AM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1157 AM CDT SAT JUN 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0101 AM TSTM WND GST 6 SW WARREN 48.13N 96.86W
06/08/2019 M60.00 MPH Polk MN MESONET
NDAWN MEASURED WIND GUST.
0116 AM TSTM WND GST 1 N PILLSBURY 47.22N 97.80W
06/08/2019 M65.00 MPH Barnes ND MESONET
NDAWN MEASURED WIND GUST.
0220 AM TSTM WND GST 1 NNW FINLEY 47.52N 97.85W
06/08/2019 M57.00 MPH Steele ND MESONET
NDAWN MEASURED WIND GUST.
&&
CJONESSpecial weather statement, Jun 8, 12:47 PM CDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1247 PM CDT Sat Jun 8 2019
NDZ039-049-053-081815-
Richland ND-Ransom ND-Cass ND-
1247 PM CDT Sat Jun 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RANSOM...SOUTH
CENTRAL CASS AND NORTHWESTERN RICHLAND COUNTIES UNTIL 115 PM CDT...
At 1247 PM CDT, Doppler radar was tracking a strong thunderstorm near
Leonard, or 31 miles southwest of Fargo, moving north at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Leonard around 1250 PM CDT.
Chaffee and Embden around 105 PM CDT.
Durbin around 110 PM CDT.
Casselton and Wheatland around 115 PM CDT.
Other locations impacted by this storm include Casselton Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4651 9727 4648 9744 4674 9746 4701 9741
4695 9703
TIME...MOT...LOC 1747Z 194DEG 35KT 4662 9737
CJSpecial weather statement, Jun 8, 1:04 PM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
104 PM CDT Sat Jun 8 2019
MNZ001-007-008-013-NDZ027-030-081845-
East Marshall MN-Pennington MN-West Polk MN-West Marshall MN-
Traill ND-Grand Forks ND-
104 PM CDT Sat Jun 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARSHALL...WESTERN
POLK...NORTHWESTERN PENNINGTON...EASTERN GRAND FORKS AND NORTHERN
TRAILL COUNTIES UNTIL 145 PM CDT...
At 104 PM CDT, trained weather spotters reported a strong
thunderstorm near Grand Forks, or near Grand Forks, moving northeast
at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Grand Forks, East Grand Forks, Mayville, Warren, Thompson, Stephen
and Argyle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4750 9694 4745 9745 4851 9689 4843 9628
4829 9628
TIME...MOT...LOC 1804Z 205DEG 36KT 4797 9705
CJSpecial weather statement, Jun 8, 2:44 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
244 PM CDT Sat Jun 8 2019
MNZ003-027-029>031-NDZ053-082045-
West Becker MN-East Otter Tail MN-Clay MN-Wilkin MN-
West Otter Tail MN-Richland ND-
244 PM CDT Sat Jun 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLAY...WESTERN OTTER
TAIL...WILKIN...SOUTHWESTERN BECKER AND NORTHEASTERN RICHLAND
COUNTIES UNTIL 345 PM CDT...
At 244 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Muskoda to Barnesville to near
Brushvale. Movement was east at 25 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Fergus Falls, Detroit Lakes, Wahpeton, Breckenridge, Barnesville,
Pelican Rapids and Hawley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northwestern and west central Minnesota...and southeastern North
Dakota.
LAT...LON 4626 9685 4695 9663 4704 9572 4665 9571
4611 9603
TIME...MOT...LOC 1944Z 270DEG 22KT 4696 9640 4666 9642 4636 9660
CJLocal storm report, Jun 8, 3:11 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
311 PM CDT SAT JUN 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 AM TSTM WND DMG FINLEY 47.51N 97.84W
06/08/2019 Steele ND EMERGENCY MNGR
DAMAGE IN THE TOWN OF FINLEY FROM THUNDERSTORMS TO A
COUPLE OF BARNS AND AN OLD GARAGE.
&&
JRThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 10:39 PM CDT | Special Weather Statement | FGF | Kittson | 66 min |
| Jun 7, 11:48 PM CDT | Special Weather Statement | FGF | Kittson | 57 min |
| Jun 7, 11:56 PM CDT | Special Weather Statement | FGF | Kittson | 64 min |
| Jun 8, 12:45 AM CDT | Special Weather Statement | FGF | Kittson | 60 min |
| Jun 8, 12:50 AM CDT | Special Weather Statement | FGF | Marshall | 55 min |
| Jun 8, 12:51 AM CDT | Special Weather Statement | FGF | Marshall | 54 min |
| Jun 8, 1:04 PM CDT | Special Weather Statement | FGF | Marshall | 41 min |
| Jun 8, 1:44 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington, Polk, Red Lake | 61 min |
| Jun 8, 2:12 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Mahnomen, Norman, Polk | 63 min |
| Jun 8, 2:26 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Marshall, Norman, Pennington, Polk and 2 more | 64 min |
| Jun 8, 2:44 PM CDT | Special Weather Statement | FGF | Becker, Clay, Wilkin | 61 min |
| Jun 8, 3:18 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods, Marshall, Roseau | 57 min |
| Jun 8, 3:27 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington, Polk, Red Lake, Roseau | 37 min |
| Jun 8, 3:44 PM CDT | Special Weather Statement | FGF | Wilkin | 61 min |
| Jun 8, 3:49 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Lake of the Woods, Marshall, Pennington, Polk and 2 more | 31 min |
| Jun 8, 4:14 PM CDT | Special Weather Statement | FGF | Becker, Clay, Mahnomen, Norman | 61 min |
| Jun 8, 4:16 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 59 min |
| Jun 8, 5:07 PM CDT | Areal Flood Advisory | FGF | Polk | 3 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.